Pharmacology Electrolytes #1

Question

A patient diagnosed with heart failure has a short run of ventricular tachycardia on the cardiac monitor one hour following intravenous furosemide. The nurse will anticipate which electrolyte replacement?

Answers

  1. Potassium
    • Rationale:

      This answer is correct because potassium levels should be monitored in the patient taking furosemide since the medication can cause hypokalemia, which can cause myocardial excitability and cardiac arrhythmias, such as ventricular tachycardia. Periodic blood levels should be performed to check if the patient is within the normal range of 3.5-5.3 mEq/L.

  2. Phosphorous
    • Rationale:

      This answer is not correct because phosphorus electrolyte changes do not cause ventricular tachycardia. Potassium levels should be monitored in the patient taking furosemide since the medication can cause hypokalemia, which can cause myocardial excitability and cardiac arrhythmias. Periodic blood levels should be performed to check if the patient is within the normal range of 3.5-5.3 mEq/L.

  3. Calcium
    • Rationale:

      This answer is not correct because calcium imbalances do not cause ventricular tachycardia. Potassium levels should be monitored in the patient taking furosemide since the medication can cause hypokalemia, which can cause myocardial excitability and cardiac arrhythmias. Periodic blood levels should be performed to check if the patient is within the normal range of 3.5-5.3 mEq/L.

  4. Sodium
    • Rationale:

      This answer is not correct because sodium imbalances do not cause ventricular tachycardia. Potassium levels should be monitored in the patient taking furosemide since the medication can cause hypokalemia, which can cause myocardial excitability and cardiac arrhythmias. Periodic blood levels should be performed to check if the patient is within the normal range of 3.5-5.3 mEq/L.

Overview

Furosemide is a diuretic given to patients with heart failure. Hypokalemia can occur while taking this medication which can cause cardiac arrhythmias so potassium supplementation should be expected.

Explanation

The correct answer is A because furosemide is a potassium depleting medication which can result in myocardial excitability because of hypokalemia. The other electrolytes are not causing the V-tach.

Learning Outcomes

Furosemide is a diuretic used in conditions when cardiac output is low, which makes renal perfusion low. Intravenous furosemide is administered to help reduce too much sodium and water in the body and improve cardiac output. Potassium levels should be monitored in the patient taking furosemide since the medication can cause hypokalemia, which can cause cardiac arrhythmias. Periodic blood levels should be performed to check if the patient is within the normal range of 3.5-5.3 mEq/L.

Test Taking Tip

An easy way to remember the normal range of potassium is to know you go forward and backward with the numbers- 3.5 to 5.3.

Video Rationale